Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 433, NWS North Platte, NE

August 12, 2008Hooker County, McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 12, 2008, 8:42 PM MDT for Hooker County, McPherson County, Nebraska. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2008, 8:42 PM MDT (02:42 UTC)
Expired
Aug 12, 2008, 9:30 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Hooker County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 39 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 8:45 PM MDTHAIL 0.8816 Ssw Mullen, NE
Aug 12, 8:46 PM MDTHAIL 115 S Mullen, NEQUARTER SIZED HAIL WAS STRIPPING LEAVES OFF TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 130242
SVRLBF
NEC091-117-130330-
/O.NEW.KLBF.SV.W.0433.080813T0242Z-080813T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
942 PM CDT TUE AUG 12 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOOKER COUNTY IN WEST CENTRAL NEBRASKA...
  MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF TRYON...

* UNTIL 1030 PM CDT

* AT 839 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HIGHWAY 97 CROSSING THE DISMAL RIVER...OR 14 MILES SOUTH OF
  MULLEN...AND MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRYON BY 1010 PM CDT...
  7 MILES SOUTHWEST OF RINGGOLD BY 1020 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4197 10091 4178 10084 4174 10084 4173 10082
      4149 10072 4143 10126 4190 10137
TIME...MOT...LOC 0242Z 336DEG 35KT 4181 10110

$$

13
2 follow-up statements
000 
WWUS53 KLBF 130258
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
958 PM CDT TUE AUG 12 2008

NEC091-117-130330-
/O.CON.KLBF.SV.W.0433.000000T0000Z-080813T0330Z/
MCPHERSON NE-HOOKER NE-
957 PM CDT TUE AUG 12 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT 
FOR SOUTHEASTERN HOOKER AND MCPHERSON COUNTIES...

AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIGHWAY 97 MILE MARKER 40...OR 13 MILES NORTH OF
TRYON...MOVING SOUTH AT 48 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRYON AND HIGHWAY 92 MILE MARKER 200 BY 1010 PM CDT...
  6 MILES WEST OF RINGGOLD BY 1015 PM CDT...

HAIL UP TO THE SIZE OF QUARTERS IN DIAMETER HAS BEEN REPORTED IN 15 
MILES SOUTH OF MULLEN...ALONG WITH WINDS NEAR 60 MPH WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

LAT...LON 4184 10126 4189 10091 4178 10084 4174 10084
      4173 10082 4149 10072 4143 10126
TIME...MOT...LOC 0257Z 340DEG 42KT 4169 10099

$$

13
000 
WWUS53 KLBF 130331
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1031 PM CDT TUE AUG 12 2008

NEC091-117-130339-
/O.EXP.KLBF.SV.W.0433.000000T0000Z-080813T0330Z/
MCPHERSON NE-HOOKER NE-
1029 PM CDT TUE AUG 12 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOOKER AND 
MCPHERSON COUNTIES WILL EXPIRE AT 1030 PM CDT...

THE LONG LIVED STORM WHICH HAD PROMPTED NUMEROUS WARNINGS FOR LARGE 
HAIL AND DAMAGING WINDS HAS WEAKENED BELOW SEVERE LIMITS. IT IS 
POSSIBLE THIS STORM MAY RE-INTENSIFY AND ADDITIONAL SEVERE WEATHER 
MAY BE POSSIBLE AS IT CONTINUES TO MOVE SOUTH. OTHERWISE ADDITIONAL 
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING.  

LAT...LON 4184 10126 4189 10091 4178 10084 4174 10084
      4173 10082 4149 10072 4143 10126
TIME...MOT...LOC 0329Z 340DEG 42KT 4134 10082

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:58 PM MDT, 6 hours 44 minutes earlier.

Area forecast discussion, Aug 12, 1:58 PM MDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT TUE AUG 12 2008

.DISCUSSION...
THE BIG BOWLING BALL OF 2008 IS ABOUT TO CLOBBER THE CENTRAL PLAINS.
A LARGE...VERY ANOMALOUS CUTOFF LOW WILL DROP VERY SLOWLY SOUTH
THROUGH THE CENTRAL PLAINS AND EAST SLOPES OF THE ROCKIES.
ALL MODELS...THE ECMWF...GFS...UKMET AND NAM12 ARE IN REASONABLY
GOOD AGREEMENT THROUGH FRIDAY AND THE GFS AND ECMWF ARE CLOSE
THROUGH MONDAY. A VERY WET...COOL PATTERN WILL DEVELOP FRIDAY AND
CONTINUE THROUGH MONDAY WITH PERIODS OF RAIN...SCATTERED SHOWERS...
CONSIDERABLE CLOUDINESS AND TEMPERATURES IN THE 50S...60S AND 70S.

THE NAM12 AND GFS ARE ALSO SUGGESTING ROUNDS OF ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP AHEAD OF THE SYSTEM TONIGHT...WEDNESDAY
NIGHT AND THURSDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
VERY HEAVY RAINFALL AT TIMES...HAIL AND HIGH WINDS. THIS HEAVY RAIN
WILL GIVE WAY TO SPIRAL BANDS OF RAIN...SHOWERS AND ISOLATED
THUNDERSTORMS FRIDAY AS THE UPPER LEVEL LOW SPINS NEARLY STATIONARY
FRIDAY THROUGH MONDAY.

A MODEL BLEND OF THE GFS AND NAM12 WAS USED FOR POPS AND QPF TONIGHT
THROUGH FRIDAY WITH ONLY MINOR ADJUSTMENTS FOR AREAL UNCERTAINTY.
TOTAL QPF TONIGHT THROUGH MONDAY APPEARS TO BE 1 TO 3 INCHES. HPC
SUGGESTED 1/2 TO 1 INCHES TONIGHT THROUGH SUNDAY MORNING. THE NAM12
HAS BULLS EYES OF 3 TO 5 INCHES ACROSS PARTS OF WRN AND NCNTL NEB
CONSISTENT WITH THE DEVELOPMENT OF LARGE SLOW MOVING THUNDERSTORMS...
LIKE MONDAY NIGHTS MEASURED 5 INCH CENTER OVER BUTTE.

TEMPERATURES THROUGH FRIDAY ARE BLENDED NAM12 2M AND GUIDANCE WHILE
THE HPC GRIDS LOOKED REASONABLE FOR THE EXTENDED.

&&

.AVIATION...
VISUAL FLIGHT RULES WILL CONTINUE OVER THE NEXT 24 HOURS AT
TERMINALS KLBF AND KVTN. MID AND HIGH CLOUDINESS IS EXPECTED TO
INCREASE AS HIGH BASED THUNDERSTORMS DEVELOP ON THE HIGH PLAINS AND
MOVE SOUTHEAST WITH MEAN WIND FLOW TO SPREAD CLOUD DEBRIS INTO THE
WEST. SHORT TERM MODEL SOLUTIONS FOCUS THE POTENTIAL FOR ISOLATED
CONVECTION THROUGH 12/06Z WEST OF HIGHWAY 83 FROM VALENTINE TO NORTH
PLATTE...HOWEVER MINIMAL IMPACTS ARE LIKELY UNTIL AFTER 12Z
WEDNESDAY AS CONVECTION THAT DOES DEVELOP MOVES SOUTHEAST AND
ENCOUNTERS INCREASING MOISTURE RETURN ACROSS WESTERN NEBRASKA FOR
SCATTERED CLOUDS BELOW 5KFT. HIGH BASED THUNDERSTORMS MAY DEVELOP
INTO THE VICINITY OF KLBF TERMINAL AND INCLUDED IN CURRENT AVIATION
FORECAST THIS EVENING.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/TLK
Hazardous weather outlook, Aug 12, 2:21 PM MDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
321 PM CDT TUE AUG 12 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
321 PM CDT TUE AUG 12 2008 /221 PM MDT TUE AUG 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORM
DEVELOPMENT TONIGHT. THE GREATEST RISK WILL BE ACROSS THE
PANHANDLE AND EAST TO HIGHWAY 61 FROM MERRIMAN TO IMPERIAL.
THUNDERSTORMS THAT DO DEVELOP WILL BE HIGH BASED CREATING A HIGHER
POTENTIAL FOR STRONG DAMAGING WINDS AS STORMS MOVE OFF THE HIGH
PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND AS A LARGE
UPPER LEVEL LOW MOVES SOUTH...STALLING ACROSS THE CENTRAL PLAINS
THIS WEEKEND. THUNDERSTORMS WILL BE POSSIBLE EACH DAY DURING THE
PERIOD...WITH THE CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY. AT
THIS TIME...THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS WEST OF A
LINE FROM BASSETT TO ANSLEY. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR WEST
TONIGHT...GENERALLY WEST OF HIGHWAY 61.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Aug 12, 2:48 PM MDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     HAIL             2 E MOOREFIELD          40.69N 100.36W
08/11/2008  E1.00 INCH       FRONTIER           NE   PUBLIC

            PENNY TO QUARTER SIZE HAIL AND STRONG WINDS CAUSED SOME
            CROP DAMAGE.

&&

CARMEL
Local storm report, Aug 12, 7:20 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
820 PM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             30 S MERRIMAN           42.49N 101.70W
08/12/2008  E1.25 INCH       CHERRY             NE   PUBLIC

&&

CARMEL
Local storm report, Aug 12, 7:48 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
848 PM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     28 NE HYANNIS           42.29N 101.37W
08/12/2008  E60 MPH          CHERRY             NE   PUBLIC

&&

CARMEL
Local storm report, Aug 12, 8:09 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
909 PM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             21 NW MULLEN            42.26N 101.33W
08/12/2008  M1.25 INCH       CHERRY             NE   CO-OP OBSERVER

            QUARTER TO HALF DOLLAR SIZED HAIL COVERING THE YARD. HAIL
            DURATION HAD LASTED 15 MINUTES AT TIME OF THIS REPORT.

&&

CARMEL
Local storm report, Aug 12, 8:41 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
941 PM CDT TUE AUG 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             30 S MERRIMAN           42.49N 101.70W
08/12/2008  E1.25 INCH       CHERRY             NE   PUBLIC

0835 PM     TSTM WND GST     28 NE HYANNIS           42.29N 101.37W
08/12/2008  E60.00 MPH       CHERRY             NE   PUBLIC

0905 PM     HAIL             21 NW MULLEN            42.26N 101.33W
08/12/2008  M1.25 INCH       CHERRY             NE   CO-OP OBSERVER

            QUARTER TO HALF DOLLAR SIZED HAIL COVERING THE YARD. HAIL
            DURATION HAD LASTED 15 MINUTES AT TIME OF THIS REPORT.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:09 PM MDTSevere Thunderstorm WarningLBFCherry66 min
Aug 12, 7:55 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker50 min
Aug 13, 9:22 AM MDTSevere Thunderstorm WarningLBFBrown, Rock38 min
Aug 13, 9:25 AM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Loup50 min
Aug 13, 4:48 PM MDTSevere Thunderstorm WarningLBFSheridan57 min
Aug 13, 5:50 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan55 min
Aug 13, 5:53 PM MDTSevere Thunderstorm WarningLBFKeya Paha52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.